Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 109, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2018, 8:49 PM CDT for 4 counties in Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2018, 8:49 PM CDT (01:49 UTC)
- Expired
- May 20, 2018, 9:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1752 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:06 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 20, 7:06 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Springfield MO 706 PM CDT Sun May 20 2018 .SHORT TERM...(This evening through Monday) Issued at 158 PM CDT Sun May 20 2018 In a bit of a lull right now with morning convection having stabilized conditions. Convection is firing along a distinct outflow boundary over northeast AR. The boundary becomes less distinct has farther to west into NW AR. Another shortwave that extends form south central KS into central OK will shift northeast with lift increasing over the area, especially the western cwfa late this afternoon and this early this evening. MLCAPE values off the HRRR reach 1000-1500 j/kg with around 30kts 0-6km bulk shear which would support multicell or possibly supercells with a large hail and damaging wind risk for a few hours before the wave lifts off to the northeast. Questions still consist of how long convection will linger into the eastern counties overnight. Have raised rain chances using a blend of cams/short term guidance. In general, Monday looks more quiet with weak mid level height rises. .LONG TERM...(Monday Night through Sunday) Issued at 158 PM CDT Sun May 20 2018 Mid level shortwave ridging and height rises are expected through midweek as an upstream closed upper low moves into the western CONUS. Can't rule out some diurnally driven isolated pulse convection through midweek, but coverage looks limited. The western upper trough opens up and lifts well northwest of the area. Late in the week a blocking upper level pattern develops with a slow moving upper low moving north out of the Gulf of Mexico and another moving east from the western CONUS. Chaotic upper level flow doesn't generate much confidence in the forecast. May see an uptick in diurnal convection late in the period, but no major systems are expected. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 637 PM CDT Sun May 20 2018 Pilots can expect variable flight conditions tonight into Monday. Storms will push east of the terminal sites this evening. A front will move across the region late tonight and Monday morning bringing a wind shift and lowering ceilings. Expect MVFR to potentially IFR ceilings spreading west to east late tonight and Monday morning. Improving flight conditions can be expected by Monday afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Foster
Hazardous weather outlook, May 20, 7:13 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 713 PM CDT Sun May 20 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 713 PM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. DISCUSSION... Scattered thunderstorms will impact south central and central Missouri this evening generally east of Highway 65. Some of these storms will be strong to locally severe capable of producing winds up to 60 mph and hail to the size half dollars. Frequent lightning and heavy rainfall can also be expected with these storms. The threat for severe storms will begin to diminish by late evening. Due to recent heavy rainfall, the potential for flooding will persist tonight where storms train over the same areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms will be possible at times this week, especially during the afternoon and evening hours. In general the storm coverage is expected to be more limited and organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours in south central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Local storm report, May 20, 7:17 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL RUETER 36.61N 92.87W
05/20/2018 E0.75 INCH TANEY MO AMATEUR RADIO
&&
FEHSpecial weather statement, May 20, 7:22 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
722 PM CDT SUN MAY 20 2018
MOZ057-058-069-070-081-210115-
Maries MO-Camden MO-Miller MO-Laclede MO-Pulaski MO-
722 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARIES...MILLER...NORTH
CENTRAL LACLEDE...PULASKI AND EASTERN CAMDEN COUNTIES UNTIL 815 PM
CDT...
At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osage Beach to 6 miles southwest of
Richland. Movement was northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Northern Fort Leonard Wood... Lake of The Ozarks State Park...
Lake of The Ozarks... Waynesville...
Osage Beach... St. Robert...
Richland... Lake Ozark...
Dixon... Crocker...
Iberia... St. Elizabeth...
Saint Elizabeth... Tuscumbia...
Stoutland... Eugene...
Bagnell... Brumley...
Etterville... Freedom...
This includes Interstate 44 between mile markers 137 and 167.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central Missouri.
LAT...LON 3834 9240 3834 9229 3832 9224 3834 9220
3829 9219 3829 9207 3778 9203 3770 9255
3828 9266 3841 9241
TIME...MOT...LOC 0021Z 234DEG 20KT 3816 9256 3780 9249
WiseSpecial weather statement, May 20, 7:24 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
724 PM CDT SUN MAY 20 2018
MOZ096-104-105-210130-
Douglas MO-Ozark MO-Taney MO-
724 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR OZARK...DOUGLAS AND SOUTHEASTERN
TANEY COUNTIES UNTIL 830 PM CDT...
At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Mansfield to near Ava to
13 miles northwest of Price Place to near Diamond City. Movement was
east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bull Shoals Lake... Norfork Lake...
Ava... Gainesville...
Theodosia... Pontiac...
Wasola... Sundown...
Brixey... Willhoit...
Brushyknob... Tecumseh...
Udall... Protem...
Hardenville... Thornfield...
Vanzant... Squires...
Zanoni... Noble...
LAT...LON 3650 9297 3666 9289 3685 9273 3707 9276
3706 9222 3676 9221 3650 9222
TIME...MOT...LOC 0024Z 251DEG 15KT 3705 9268 3688 9265 3667 9271 3646
9299
WiseSpecial weather statement, May 20, 7:54 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
754 PM CDT SUN MAY 20 2018
MOZ082-092-210145-
Wright MO-Texas MO-
754 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WRIGHT AND SOUTHWESTERN
TEXAS COUNTIES UNTIL 845 PM CDT...
At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartville to 6 miles northwest of Mountain
Grove to near Norwood. Movement was northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Mountain Grove... Cabool...
Dawson... Norwood...
Hartville... Huggins...
Manes... Graff...
Simmons... Elk Creek...
Bendavis...
LAT...LON 3714 9241 3730 9259 3748 9237 3748 9225
3718 9191 3706 9218 3706 9241
TIME...MOT...LOC 0054Z 232DEG 24KT 3729 9247 3719 9235 3707 9235
WiseLocal storm report, May 20, 8:03 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 1 NNE MANSFIELD 37.12N 92.58W
05/20/2018 WRIGHT MO 911 CALL CENTER
TRACTOR TRAILER BLOWN OVER ON WEST BOUND
EXIT RAMP ON HIGHWAY 60 AT MANSFIELD AND
HARTVILLE EXIT.
&&
AFSpecial weather statement, May 20, 8:33 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
833 PM CDT SUN MAY 20 2018
MOZ070-071-081>083-098-210230-
Dent MO-Phelps MO-Laclede MO-Pulaski MO-Shannon MO-Texas MO-
833 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON...DENT...
SOUTHEASTERN LACLEDE...SOUTHEASTERN PULASKI...TEXAS AND PHELPS
COUNTIES UNTIL 930 PM CDT...
At 833 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Fort Leonard Wood to 15
miles west of Licking to near Houston to Cabool. Movement was
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rolla... Fort Leonard Wood...
Montauk State Park... Salem...
St. James... Licking...
Cabool... Houston...
Bunker... Raymondville...
Edgar Springs... Plato...
Lenox... Montauk...
Jadwin... Beulah...
Howes Mill... Lynchburg...
Lake Spring... Gladden...
This includes Interstate 44 between mile markers 180 and 197.
LAT...LON 3759 9131 3751 9131 3750 9122 3745 9121
3707 9216 3727 9209 3740 9219 3742 9225
3747 9225 3749 9245 3805 9167 3805 9163
3798 9152 3779 9153 3779 9131 3771 9131
3769 9122 3759 9118
TIME...MOT...LOC 0133Z 234DEG 36KT 3750 9230 3744 9213 3733 9204 3714
9211
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:06 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 39 min |
| May 20, 7:22 PM CDT | Special Weather Statement | SGF | Miller, Pulaski | 53 min |
| May 20, 7:24 PM CDT | Special Weather Statement | SGF | Douglas, Ozark | 66 min |
| May 20, 7:40 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Pulaski | 65 min |
| May 20, 7:43 PM CDT | Flash Flood Warning | SGF | Taney | 6 hr |
| May 20, 7:54 PM CDT | Special Weather Statement | SGF | Wright | 51 min |
| May 20, 8:33 PM CDT | Special Weather Statement | SGF | Dent, Phelps, Texas | 57 min |
| May 20, 9:11 PM CDT | Areal Flood Advisory | SGF | Benton, Camden, Dallas, Dent, Douglas, Laclede and 7 more | 12 hr |
| May 20, 9:37 PM CDT | River Flood Warning | SGF | Pulaski | 10 hr |
| May 20, 9:47 PM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 6 hr |
| May 20, 11:07 PM CDT | Areal Flood Warning | SGF | Maries, Phelps | 11 hr |
| May 21, 1:35 AM CDT | Areal Flood Warning | SGF | Taney | 6 hr |
| May 21, 3:42 AM CDT | Areal Flood Warning | SGF | Dent, Douglas, Howell, Shannon, Texas, Wright | 6 hr |
| May 21, 9:17 AM CDT | Areal Flood Advisory | SGF | Dent, Douglas, Howell, Maries, Phelps, Shannon and 2 more | 12 hr |
| May 21, 10:28 AM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 12 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.